In statistics, Samuelson's inequality, named after the economist Paul Samuelson, also called the Laguerre–Samuelson inequality, after the mathematician Edmond Laguerre, states that every one of any collection x1, ..., xn, is within √ uncorrected sample standard deviations of their sample mean.
Statement of the inequality
If we let
be the sample mean and
be the standard deviation of the sample, then
Equality holds on the left (or right) for if and only if all the n − 1 s other than are equal to each other and greater (smaller) than
Comparison to Chebyshev's inequality
Chebyshev's inequality locates a certain fraction of the data within certain bounds, while Samuelson's inequality locates all the data points within certain bounds.
The bounds given by Chebyshev's inequality are unaffected by the number of data points, while for Samuelson's inequality the bounds loosen as the sample size increases. Thus for large enough data sets, Chebychev's inequality is more useful.
Relationship to polynomials
Consider a polynomial with all roots real:
Without loss of generality let and let
In terms of the coefficients
Laguerre showed that the roots of this polynomial were bounded by
Inspection shows that is the mean of the roots and that b is the standard deviation of the roots.
Laguerre failed to notice this relationship with the means and standard deviations of the roots, being more interested in the bounds themselves. This relationship permits a rapid estimate of the bounds of the roots and may be of use in their location.
When the coefficients and are both zero no information can be obtained about the location of the roots, because not all roots are real (as can be seen from Descartes' rule of signs) unless the constant term is also zero.
- Samuelson, Paul (1968). "How Deviant Can You Be?". Journal of the American Statistical Association. 63 (324): 1522–1525. doi:10.2307/2285901. JSTOR 2285901.
- Jensen, Shane Tyler (1999). The Laguerre–Samuelson Inequality with Extensions and Applications in Statistics and Matrix Theory (PDF) (MSc). Department of Mathematics and Statistics, McGill University.
- Jensen, Shane T.; Styan, George P. H. (1999). "Some Comments and a Bibliography on the Laguerre-Samuelson Inequality with Extensions and Applications in Statistics and Matrix Theory". Analytic and Geometric Inequalities and Applications. pp. 151–181. doi:10.1007/978-94-011-4577-0_10.
- Barnett, Neil S.; Dragomir, Sever Silvestru (2008). Advances in Inequalities from Probability Theory and Statistics. Nova Publishers. p. 164. ISBN 978-1-60021-943-6.
- Laguerre E. (1880) Mémoire pour obtenir par approximation les racines d'une équation algébrique qui a toutes les racines réelles. Nouv Ann Math 2e série, 19, 161–172, 193–202